Bilateral acute iris transillumination (BAIT) is a clinical entity which features acute pigment discharge originating from iris pigment epithelium and creates diffuse iris transillumination, accompanied with irregularly mydriatic pupil due to variable sphincter paralysis and occasional intraocular pressure (IOP) rise. Although association with the use of systemic fluoroquinolones and other antibiotics is suspected, the etiopathogenesis of this entity remains unclear.
We herein present a case with BAIT who unexpectedly developed bilateral cystoid macular edema (CME) during a recurrent attack. This is the first case of CME in BAIT which is reported in the literature.
A 47-year-old male patient applied for emergency service with complaints of decreased vision, redness, and photophobia in both eyes. His visual acuity (VA) was counting fingers at 1-m left eye (OD) and at 50-cm right eye (OS) with IOP levels measuring 34 mmHg OD and 20 mmHg OS, respectively. The patient was given topical corticosteroids and also oral acetazolamide 250 mg t.i.d. and topical brinzolamide + timolol maleate fixed combination.
On the 1st day visit, VA improved to 20/67 in the right and 20/120 in the OD. Slit-lamp examination revealed bilateral corneal edema with Descemet's folds, dense pigment precipitates on the corneal endothelium, 4 + circulating pigment in the anterior chambers, posterior synechiae with broad bases, and pigment dusting over anterior lens capsules in both eyes. He had diffuse transillumination of the iris and mydriatic pupils unresponsive to light in both eyes [Fig. 1]. Heavy angle pigmentation was observed on gonioscopy in both eyes [Fig. 2]. Fundus examination including optic nerve heads was normal. He had no systemic illness, but he had received oral moxifloxacin and amoxicillin because of an upper respiratory tract infection 2 weeks before the onset of ocular symptoms. The morphologic changes of irides were documented by anterior segment optical coherence tomography (OCT) imaging [Fig. 2]. These findings suggested BAIT diagnosis. The patient was advised to continue antiglaucomatous therapy and topical corticosteroid drops every hour.
On the 3rd day visit, VA improved to 20/25 OD and 20/32 OS, and IOP levels decreased to 10 mmHg for the OS and 14 mmHg for OD.
On the 3rd week visit, the patient presented with bilateral 4 + pigment in the anterior chambers, atonic pupils, diffuse iris transillumination, and posterior synechiae with 20/20 VA on each eye. IOP levels were regulated to 17 and 16 mmHg with triple topical antiglaucomatous medication. Pigment discharge in the anterior chamber persisted for first 8 months, while VA and IOP levels remained stable; topical steroid dose was sometimes reduced gradually. The patient referred with acute exacerbations on the 3rd and 8th month, presenting redness, pain, and photophobia. Additional topical corticosteroids were administered in recurrent periods. In the 10th month follow-up, the patient presented with blurred vision which was reduced to 20/60 bilaterally. While slit-lamp examination revealed bilateral posterior subcapsular cataracts (PSCCs), fundus examination and macular OCT demonstrated bilateral CME [Fig. 3a and b]. Central macular thicknesses were 658 μm in the right and 451 μm in the OD. There was no finding other than late cystoid pooling and disc hyperfluorescence in the fluorescein angiography [Fig. 3c and d]. The patient underwent laboratory evaluation including full blood count, liver enzymes, blood urea nitrogen, plasma creatinine, viral serology, venereal disease research laboratory test, and intradermal purified protein derivative test, which were found in normal limits. With these findings, the patient received subtenon triamcinolone injections bilaterally, which responded well with resolution of edema and visual improvement up to 20/25 for each eye. IOP levels remained stable with dual medication.
On the 24-month follow-up, the patient underwent uncomplicated phacoemulsification and intraocular lens implantation in the capsular bag surgery on the OS. His VA improved to 20/20 after cataract surgery, but in 4 weeks, he suffered micropsia and visual distortion. Fundus examination demonstrated right CME which later resolved with intravitreal dexamethasone implant injection and CME did not recur during 12 months in the OS. Meanwhile, the untreated OD presented with CME, reducing vision to finger counting at 50-cm, along with 2 + pigment and PSCC. The same surgical procedure was applied to the OD which was followed by intravitreal dexamethasone implant injection. In the following 9 months, neither eye has had any recurrences. VA remained 20/20 bilaterally; atonic middilated pupils and centralized posterior chamber intraocular lenses were present in the last performed visit [Fig. 4].
BAIT was first described as a different clinical entity by Tugal-Tutkun et al. following previously reported similar cases which had been attributed to the use of oral moxifloxacin by their authors. According to the widest series of patients, Tugal-Tutkun et al. defined bilateral diffuse iris transillumination, mydriatic, irregular pupil border, and pigment showering with IOP rise as characteristic features of the disease. All the patients had an acute onset of ocular symptoms including severe photophobia and red eyes mostly. The duration of the disease was reported to be between 2 weeks and 14 months (median 2 months).
Our case had all characteristic signs mentioned above and also had a history of previous upper respiratory tract infection and oral moxifloxacin use. However, our case differs from BAIT entity with its relatively long duration (approximately 39 months), recurrences following topical steroid tapering, and, more importantly, bilateral CME that has not been described yet as a BAIT feature. The prolonged clinical course along with recurrent attacks might have triggered CME development, which accentuates the inflammatory constituent in the pathogenesis of disease. It should be acknowledged that CME in the OS might have developed due to cataract surgery, the condition well-known as Irvıne–Gass and Norton syndrome. However, CME development in the OD before surgery can exclude this condition.
To the best of our knowledge, this is the first BAIT case presenting bilateral CME. Given that our case also required a long-term follow-up with recurrent episodes, it is important to make further investigation on the etiology and proper management including inflammation control along with IOP regulation.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Tugal-Tutkun I, Onal S, Garip A, Taskapili M, Kazokoglu H, Kadayifcilar S, et al Bilateral acute iris transillumination Arch Ophthalmol. 2011;129:1312–9
2. Knape RM, Sayyad FE, Davis JL. Moxifloxacin and bilateral acute iris transillumination J Ophthalmic Inflamm Infect. 2013;3:10
3. Bringas Calvo R, Iglesias Cortiñas D. Acute and bilateral uveitis secondary to moxifloxacin Arch Soc Esp Oftalmol. 2004;79:357–9
4. Wefers Bettink-Remeijer M, Brouwers K, van Langenhove L, De Waard PW, Missotten TO, Martinez Ciriano JP, et al Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin Eye (Lond). 2009;23:2260–2
5. Willermain F, Deflorenne C, Bouffioux C, Janssens X, Koch P, Caspers L, et al Uveitis-like syndrome and iris transillumination after the use of oral moxifloxacin Eye (Lond). 2010;24:1419
6. Irvıne SR. A newly defined vitreous syndrome following cataract surgery Am J Ophthalmol. 1953;36:599–619
7. Gass JD, Norton EW. Cystoid macular edema
and papilledema following cataract extraction. A fluorescein fundoscopic and angiographic study Arch Ophthalmol. 1966;76:646–61